Alert archive / Nebraska / Tornado Warnings in 2025
Tornado Warning 3, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Apr 17, 2025, 6:57 PM CDT for Pottawattamie County, Iowa; Douglas County, Washington County, Nebraska. It was in force for 33 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2025, 6:57 PM CDT (23:57 UTC)
- Expired
- Apr 17, 2025, 7:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.75 in
Counties Pottawattamie County, IA, Douglas County, NE, Washington County, NE
The radar
The Omaha radar (KOAX), 35 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 6:59 PM CDT | TORNADO | 4 Ene Bennington, NE | |
| Apr 17, 7:06 PM CDT | TORNADO | 3 S Fort Calhoun, NE | |
| Apr 17, 7:07 PM CDT | HAIL 3.25 | 5 Nne Bennington, NE | |
| Apr 17, 7:13 PM CDT | HAIL 2 | 3 Sw Fort Calhoun, NE | Report from mPING: Hen Egg (2.00 in.). |
| Apr 17, 7:24 PM CDT | HAIL 2.25 | 5 Wsw Mcclelland, IA | |
| Apr 17, 7:28 PM CDT | HAIL 1.5 | 1 Ne Underwood, IA | |
| Apr 17, 7:29 PM CDT | HAIL 2.75 | 4 Ssw Underwood, IA | |
| Apr 17, 7:31 PM CDT | HAIL 2.75 | 3 Wnw Mcclelland, IA | |
| Apr 17, 7:37 PM CDT | HAIL 2.75 | 2 N Mcclelland, IA | |
| Apr 17, 7:39 PM CDT | HAIL 4 | 3 W Mcclelland, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 4:48 PM CDT | Tornado Watch | SPC | 7 hr |
The text
As transmitted.
170
WFUS53 KOAX 172357
TOROAX
IAC155-NEC055-177-180030-
/O.NEW.KOAX.TO.W.0003.250417T2357Z-250418T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
657 PM CDT Thu Apr 17 2025
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Western Pottawattamie County in southwestern Iowa...
Southeastern Washington County in east central Nebraska...
Northeastern Douglas County in east central Nebraska...
* Until 730 PM CDT.
* At 656 PM CDT, a severe thunderstorm capable of producing a tornado
was located over northern Omaha, moving east at 45 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Northeastern Omaha and Florence around 700 PM CDT.
Crescent and Eppley Airfield around 705 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Underwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4133 9616 4147 9615 4147 9563 4123 9565
TIME...MOT...LOC 2356Z 275DEG 38KT 4137 9606
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
$$
Wood4 follow-up statements
995
WWUS53 KOAX 180000
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
700 PM CDT Thu Apr 17 2025
IAC155-NEC055-177-180030-
/O.CON.KOAX.TO.W.0003.000000T0000Z-250418T0030Z/
Pottawattamie IA-Washington NE-Douglas NE-
700 PM CDT Thu Apr 17 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR WESTERN
POTTAWATTAMIE...SOUTHEASTERN WASHINGTON AND NORTHEASTERN DOUGLAS
COUNTIES...
At 700 PM CDT, a confirmed tornado was located 3 miles northwest of
Florence, or 7 miles east of Bennington, moving east at 45 mph.
HAZARD...Damaging tornado and baseball size hail.
SOURCE...Emergency management confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Northeastern Omaha, Crescent, Eppley Airfield, and Florence around
705 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Underwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4132 9611 4147 9612 4147 9563 4123 9565
TIME...MOT...LOC 0000Z 275DEG 38KT 4137 9601
TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN
$$
Wood439
WWUS53 KOAX 180005
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
705 PM CDT Thu Apr 17 2025
IAC155-NEC055-177-180030-
/O.CON.KOAX.TO.W.0003.000000T0000Z-250418T0030Z/
Pottawattamie IA-Washington NE-Douglas NE-
705 PM CDT Thu Apr 17 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHWESTERN POTTAWATTAMIE...SOUTHEASTERN WASHINGTON AND NORTHEASTERN
DOUGLAS COUNTIES...
At 705 PM CDT, a confirmed tornado was located 3 miles north of
Florence, or 8 miles north of Omaha, moving east at 45 mph.
HAZARD...Damaging tornado and baseball size hail.
SOURCE...Emergency management confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Crescent around 710 PM CDT.
Underwood around 720 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4133 9607 4147 9607 4147 9563 4127 9565
TIME...MOT...LOC 0005Z 273DEG 37KT 4138 9598
TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN
$$
Wood397
WWUS53 KOAX 180018
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
718 PM CDT Thu Apr 17 2025
IAC155-NEC055-177-180030-
/O.CON.KOAX.TO.W.0003.000000T0000Z-250418T0030Z/
Pottawattamie IA-Washington NE-Douglas NE-
718 PM CDT Thu Apr 17 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHWESTERN POTTAWATTAMIE...SOUTHEASTERN WASHINGTON AND NORTHEASTERN
DOUGLAS COUNTIES...
At 717 PM CDT, a confirmed tornado was located near Crescent, or 9
miles north of Council Bluffs, moving east at 45 mph.
HAZARD...Damaging tornado and baseball size hail.
SOURCE...Emergency management confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Underwood around 725 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4132 9598 4147 9601 4147 9563 4127 9565
TIME...MOT...LOC 0017Z 275DEG 38KT 4137 9580
TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN
$$
Wood239 WWUS53 KOAX 180027 SVSOAX Severe Weather Statement National Weather Service Omaha/Valley Nebraska 727 PM CDT Thu Apr 17 2025 IAC155-NEC055-177-180036- /O.EXP.KOAX.TO.W.0003.000000T0000Z-250418T0030Z/ Pottawattamie IA-Washington NE-Douglas NE- 727 PM CDT Thu Apr 17 2025 ...THE TORNADO WARNING FOR NORTHWESTERN POTTAWATTAMIE...SOUTHEASTERN WASHINGTON AND NORTHEASTERN DOUGLAS COUNTIES WILL EXPIRE AT 730 PM CDT... The Tornado Warning that was previously in effect has been reissued for Pottawattamie County and is in effect until 8 PM. Please refer to that bulletin for the latest severe weather information. A Tornado Watch remains in effect until midnight CDT for southwestern Iowa...and east central Nebraska. && LAT...LON 4132 9598 4147 9601 4147 9563 4127 9565 TIME...MOT...LOC 0026Z 275DEG 38KT 4136 9568 $$ Wood
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 17, 6:36 PM CDT, 21 minutes earlier. Its key messages:
- Severe weather threat this evening (15-45% chance, mainly 5-10 PM). Primary threat: large hail up to baseballs. Secondary threats: damaging winds 60-70 mph and tornadoes.
- Shower chances return to the region Sunday though confidence is low in exact timing/placement of the heaviest rain.
- Increasing chances for showers and storms toward the end of next week.
Area forecast discussion, Apr 17, 6:36 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 636 PM CDT Thu Apr 17 2025 .KEY MESSAGES... - Severe weather threat this evening (15-45% chance, mainly 5-10 PM). Primary threat: large hail up to baseballs. Secondary threats: damaging winds 60-70 mph and tornadoes. - Shower chances return to the region Sunday though confidence is low in exact timing/placement of the heaviest rain. - Increasing chances for showers and storms toward the end of next week. && .DISCUSSION... Issued at 231 PM CDT Thu Apr 17 2025 The cold front is currently located along a line from Sioux City to Humphrey with moisture pooling along and ahead of the frontal boundary. Dew points are running a bit higher than earlier forecasts, already up around 60 degrees in many locations. This has led to a greater amount of cloud cover across eastern Nebraska and southwest Iowa in the warm sector. Temperatures are still forecast to get up into the 80s this afternoon with storms developing along the cold front between 5-6 PM between Columbus and Thurston Counties. CAMs have been consistently developing storms along the front right around 5-6 PM. As we approach storm initiation time, we'll see a dry line set up along our western counties of Butler to Jefferson Counties. This will create a triple-point on the east side of the approaching surface low along or just north of the Kansas state line. Strong southerly flow increasing into the afternoon will enhance low-level helicity in the warm sector ahead of the cold front. High LCLs around 1500-1800 ft will at least initially limit shear in the lowest 1km, but 0-3km SRH values of around 150-300 m2/s2 indicate a good potential for supercell development. LCLs will be lowering as we get later in the evening hours, increasing the potential for lower-based supercells which could produce tornadoes. The greatest threat with these storms will be large hail up to the size of baseballs. Tornadoes and damaging wind will also be possible as well. The greatest uncertainty with this system is how far south storms will develop. This morning guidance was trending farther north with storm development, mostly keeping storms north of the Omaha Metro. Later guidance has started bringing that potential back to the south, with storms as far south as Lincoln now possible. Greatest confidence is in storms developing around Omaha northward. In any case, the storm farthest south will likely have the best tornadic potential as it should have a clear, untapped inflow region. Again, storms will develop around 5-6 PM, moving through Omaha/Council Bluffs around 7-8 PM. The HRRR develops a trailing supercell out toward Lincoln around 9 PM, but this appears to be an outlier. For the most part storms should be east of our area by 10 PM, but if the outlier scenario occurs, we could have one last storm which exits our area around midnight. Overnight, skies will be clearing behind the cold front with northerly winds bringing in cooler temperatures. Low clouds will develop across our area becoming widespread by daybreak. We could see some pockets of light rain or drizzle develop in the low clouds overnight into early Friday, but these should end by 7 AM. Clouds will remain socked in through the day on Friday with highs only warming into the mid-50s Friday afternoon. Over the weekend we'll see the upper-level trough over the Rockies sink farther south, developing a strong surface low over the Texas/Oklahoma Panhandle region. This will keep cooler temperatures locked in over eastern Nebraska and western Iowa. With skies clearing on Saturday, we will see temperatures warm to around 60 Saturday afternoon. On Sunday, the northern periphery of the precip shield will clip our area with highest chances across southeast Nebraska and southwest Iowa. These areas could see rain through most of the day while areas in northeast Nebraska could get missed completely or only see a few periods of light rain. Going into next week we'll see that upper-level trough kick off to the east bringing back more zonal flow for the first half of the week. High temperatures will warm back into the 70s starting Monday, approaching 80 on Tuesday. We'll want to watch the overnight hours Monday night into early Tuesday for a potential MCS as we see a weak shortwave move across our area interacting with a strong low-level jet. Beyond that we see troughing redevelop over the western CONUS bringing us back into a southwesterly flow regime with increased chances for showers and storms going into next weekend. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 616 PM CDT Thu Apr 17 2025 Several concerns for this TAF period. 23z radar imagery shows a line of supercell thunderstorms from just northwest of KLNK toward KAHQ to KFET to KTQE. This line will continue to advance eastward through the evening hours, reaching KOMA by the 01z timeframe. Have only included mentions of -TSRA in KOMA TAF given confidence is higher here that the terminal could see direct impacts. Storms look to remain to the northwest of KLNK, but have included CB mentions in cloud decks and have also included a TEMPO for strong wind gusts associated with the thunderstorm outflow boundary. Expect localized visibility reductions to MVFR or IFR within any storms. Storms will exit the area after 3z or 4z. MVFR ceilings will return late tonight behind the frontal boundary and persist through about 20z-21z. Winds will switch to the northwest after 00z or 01z for KOMA and KLNK, and will be gusty around 20-30 kts throughout the period before subsiding late in the TAF period. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...McCoy AVIATION...Castillo/Barjenbruch
Hazardous weather outlook, Apr 17, 2:33 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 233 PM CDT Thu Apr 17 2025 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-180945- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 233 PM CDT Thu Apr 17 2025 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Thunderstorms become likely between 5-10 PM this evening, with a 15-45% chance of severe storms. The primary threat will be large hail, but a few damaging wind gusts are also possible and a tornado cannot be ruled out. Best chance for storms along and north of I-80. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday evening.
In the hours before
Local storm report, Apr 17, 6:44 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
644 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM Hail Raymond 40.96N 96.78W
04/17/2025 E1.00 Inch Lancaster NE Public
&&
tsnLocal storm report, Apr 17, 6:48 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
648 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM Hail 2 S Nickerson 41.50N 96.47W
04/17/2025 E1.00 Inch Dodge NE Public
&&
tsnLocal storm report, Apr 17, 6:50 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
650 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM Hail 4 NW Arlington 41.50N 96.41W
04/17/2025 M2.50 Inch Washington NE Public
&&
tsnLocal storm report, Apr 17, 6:51 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
651 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM Hail Davey 40.99N 96.67W
04/17/2025 E1.00 Inch Lancaster NE NWS Employee
&&
LMLocal storm report, Apr 17, 6:53 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
653 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Hail 1 SW Bennington 41.36N 96.17W
04/17/2025 E1.00 Inch Douglas NE Public
&&
tsnLocal storm report, Apr 17, 6:55 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
655 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Hail 5 SW Valparaiso 41.03N 96.90W
04/17/2025 M2.00 Inch Lancaster NE Trained Spotter
Corrects previous hail report from 5 SW
Valparaiso that originally said 1.75 inches.
&&
tsnThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 6:20 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 55 min |
| Apr 17, 5:25 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Dodge, Platte | 50 min |
| Apr 17, 5:40 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Dodge, Saunders | 50 min |
| Apr 17, 5:49 PM CDT | Tornado Warning | OAX | Butler, Colfax, Dodge, Saunders | 41 min |
| Apr 17, 5:53 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 52 min |
| Apr 17, 6:18 PM CDT | Tornado Warning | OAX | Dodge, Douglas, Saunders, Washington | 27 min |
| Apr 17, 6:33 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Cass, Lancaster, Sarpy, Saunders, Seward | 42 min |
Nearby
Tornado Warnings in Nebraska, 2025Tornado Warnings in Iowa, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.